manuscripta mathematica

, Volume 77, Issue 1, pp 169–189

Isoperimetric inequalities on minimal submanifolds of space forms

  • Jaigyoung Choe
  • Robert Gulliver


For a domainU on a certaink-dimensional minimal submanifold ofSn orHn, we introduce a “modified volume”M(U) ofU and obtain an optimal isoperimetric inequality forU kk ωkM (D)k-1Vol(∂D)k, where ωk is the volume of the unit ball ofRk. Also, we prove that ifD is any domain on a minimal surface inS+n (orHn, respectively), thenD satisfies an isoperimetric inequality2π A≤L2+A2 (2π A≤L2−A2 respectively). Moreover, we show that ifU is ak-dimensional minimal submanifold ofHn, then(k−1) Vol(U)≤Vol(∂U).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Anderson,Complete minimal varieties in hyperbolic space. Invent. Math.69 477–494 (1982)MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    F. Bernstein,Über die isoperimetrische Eigenschaft des Kreises auf der Kugeloberfläche und in der Ebene. Math. Ann.60, 117–136 (1905)CrossRefMathSciNetMATHGoogle Scholar
  3. [3]
    E. Bombieri,An introduction to minimal currents and parametric variational problems. Mathematical Reports2, Chur-London-Paris-New York: Harwood Academic 1985 Academic Publishers (1985)MATHGoogle Scholar
  4. [4]
    J. Choe,The isoperimetric inequality for a minimal surface with radially connected boundary. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4),17, 583–593 (1990)MATHMathSciNetGoogle Scholar
  5. [5]
    J. Choe and R. Gulliver,The sharp isoperimetric inequality for minimal surfaces with radially connected boundary in hyperbolic space. to appear in Invent. Math.Google Scholar
  6. [6]
    R. Gulliver and P. Scott,Least area surfaces can have excess triple points. Topology26, 345–359 (1987)MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    P. Li, R. Schoen, and S.-T. Yau,On the isoperimetric inequality for minimal surfaces. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4),11, 237–244 (1984)MATHMathSciNetGoogle Scholar
  8. [8]
    R. Osserman,The isoperimetric inequality. Bull. Amer. Math. Soc.,84, 1182–1238 (1978)MATHMathSciNetCrossRefGoogle Scholar
  9. [9]
    E. Schmidt,Über die isoperimetrische Aufgabe im n-dimensionalen Raum konstanter negativer Krümmung. I. Die isoperimetrischen Ungleichungen in der hyperbolischen Ebene und für Rotationskörper im n-dimensionalen hyperbolischen Raum. Math. Z.46, 204–230 (1940)MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    S.-T. Yau,Isoperimetric constants and the first eigenvalue of a compact manifold. Ann. Sci. Ecole Norm. Sup.8, 487–507 (1975)MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Jaigyoung Choe
    • 1
  • Robert Gulliver
    • 2
  1. 1.Department of MathematicsPostechPohangSouth Korea
  2. 2.School of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations